Wyoming, 2022

Hail in Wyoming, May 17, 2022

May 17, 2022 · NWS RIW · 2 events in 2 counties and zones

Severe thunderstorms developed across northern Wyoming on the afternoon on May 17th. The strongest storm brought quarter size hail to the north of Basin in Big Horn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms developed across northern Wyoming on the afternoon on May 17th. The strongest storm brought quarter size hail to the north of Basin in Big Horn County. Another strong storm moved to the west of Casper and brought up to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 4:18 PM MST, 2 minutes earlier.

Area forecast discussion, May 17, 4:18 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
518 PM MDT Tue May 17 2022

.SHORT TERM...This afternoon through Wednesday night
Issued at 1015 AM MDT Tue May 17 2022

A weak cold front associated with Monday's trough is making its way
southward through the Bighorn Basin and Johnson County this morning.
A line of weak showers extend from northern UT to the Rock Springs
area to Casper Mountain. These showers are expected to continue
through the day, gradually shifting eastward and extending from
Flaming Gorge to southern Carbon County this afternoon. Additional
showers and thunderstorms will develop across areas east of the
Divide after 1 pm this afternoon. Likely locations will be a line
from Casper to Thermopolis/Worland, Cody and northern portions of
Yellowstone. This activity will move to the east-northeast through
the afternoon. Small hail and strong gusty winds will remain to be
the main threats, although dewpoint depressions will not be as
strong as Monday (especially east of the Divide, where dewpoints
will continue to be in the 40s). Temperatures will also be 5 to 10
degrees cooler than Monday, due to the cold front and cloud
cover. Showers will subside this evening, becoming isolated across
the north through midnight.

A more zonal flow pattern, with west-northwest flow aloft, will be
in place by tonight into Wednesday. Drier air will begin to
infiltrate southwestern portions this evening, pushing through
Sweetwater County through the overnight hours. Additionally, a weak
cold front will enter far northwestern portions late tonight. The
front will push through the Bighorn Basin and Johnson County after
sunrise Wednesday morning. Drier air will accompany the front across
areas east of the Divide, removing the Gulf moisture that has been
in place for the last several days. The front will gradually wash
out through the afternoon. This will result in mainly dry conditions
and elevated fire weather for much of the CWA. Above normal
temperatures will return, similar to Monday. Middle to upper 70s
will occur for much of the area, with a few locations reaching 80
degrees. RH values will drop into the teens, as a result of the
drier air. West to northwest winds, with gusts of 30 to 40 mph, will
occur across southern and western portions. These winds will spread
into the Bighorn and Wind River Basins, as well as Natrona County.
late in the afternoon. Isolated showers will be possible late in the
afternoon as well, over far northwestern portions, as diffluent flow
aloft develops ahead of the approaching storm system. These
showers will become more likely through the overnight hours over
northwestern portions, as the storm system gets closer. Snow
levels will be around 8500 ft or higher, before quickly dropping
to around 7000 ft by 12Z Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM MDT Tue May 17 2022

A large potent trough barrels down from the northwest into WY early
Thursday. This trough will bring a strong cold front through during
the day on Thursday with a tight pressure gradient ahead of and
along the front. This will result in strong, likely high winds for
many, across the area Thursday. The southern half of the area will
see gusts of 35 to 55 mph with upwards of 60 mph possible in wind
prone areas along the Wind Corridor from Rock Springs to Casper. The
timing of the front remains a question. Model guidance has a spread
of anywhere from Thursday morning to Thursday evening for the
passage of the cold front. It may struggle to push south as quickly
as some guidance might suggest, due to a northwest to southwest
movement and diurnal heating during the day on Thursday. On the
contrary the front will be very strong with strong cold advection
pushing it forward. With those competing factors in mind am leaning
toward a middle of the road solution with the front moving into
Wyoming Thursday morning and moving through southern WY Thursday
evening. Temps should have some opportunity to warm diurnally
Thursday afternoon with highs around 60F north to low 70s south.
Very cold air will filter in behind the front noted by 700mb temps
as low as -10C Thursday night. Initial ptype will be rain with the
precip along the front, but this will change to snow showers behind
the front Thursday night due to the cold temps aloft and sfc temps
near freezing. Precip intensity and duration is not expected to be
enough for accumulating snow, especially due to warm ground temps.

Convective showers likely continue through Friday and Saturday with
weak instability in cyclonic upper-level flow. Below average temps
can be expected as well with cold air aloft remaining in place
through Saturday. There exists better model agreement today with the
pattern Sunday into Monday. A quick hitting shortwave passes through
Sunday with rain and thunderstorms possible across the area. Zonal
flow should develop on Monday once this shortwave passes, but it
does not look like it will last long with the next trough poised to
impact the area on Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 518 PM MDT Tue May 17 2022

Isolated showers and thunderstorms over the Bighorn Basin, Johnson
and Natrona counties should dissipate or move out of the area
between 00Z and 02Z. Gusty winds to 45kt and small hail are the
primary hazards. Otherwise, VFR conditions will occur tonight and
Wednesday. Winds increase for most terminals Wednesday afternoon
ahead of the next system. Gusts of 20 to 30 knots can be expected
with the exception of KWRL.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1015 AM MDT Tue May 17 2022

A line of weak showers from Flaming Gorge to Casper Mountain will
move eastward this morning and be mainly over southern portions of
zone 279 this afternoon. Showers and thunderstorms will develop
from Casper, Thermopolis/Worland, to Cody and zone 140 after 1 pm
this afternoon and move to the east-northeast through the
afternoon. Small hail and gusty winds will be the main threats.
Convection will end across the area by midnight. Drier air will
infiltrate across the area tonight, leading to RH values in the
teens Wednesday. Critical RH values will be possible across the
southern zones, as well as zone 280 and portions of 283. West to
northwest winds, with gusts of 30 to 40 mph, will also occur
across southern and western portions, spreading into the central
basins and zone 280 late Wednesday afternoon. Thus, elevated fire
weather conditions will occur for much of the forecast area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Rowe
AVIATION...Murrell/Rowe
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 17, 2:50 AM MST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
350 AM MDT Tue May 17 2022

WYZ001>020-022>030-181100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
350 AM MDT Tue May 17 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered afternoon and evening thunderstorms. Strong
wind gusts are the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Elevated fire weather conditions for portions of the
area due to warm temperatures, windy conditions, and low
afternoon humidity.

Thursday...Strong wind is possible in the central and south.
Isolated thunderstorms in the north and central.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 17, 12:41 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
141 PM MDT Tue May 17 2022

WYZ017-172015-
Wind River Basin-
141 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of northeastern Fremont
County through 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pavillion, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Fremont County, including the following locations... Midvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4323 10875 4341 10870 4338 10823 4312 10831
TIME...MOT...LOC 1940Z 282DEG 14KT 4331 10863

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, May 17, 1:11 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT Tue May 17 2022

WYZ017-172045-
Wind River Basin-
211 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of central Fremont
County through 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ocean Lake, or 8 miles east of Pavillion, moving
east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of central Fremont
County, including the following locations... Midvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4321 10865 4338 10857 4334 10820 4308 10832
TIME...MOT...LOC 2010Z 288DEG 12KT 4328 10852

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TL
Special weather statement, May 17, 1:30 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
230 PM MDT Tue May 17 2022

WYZ017-172100-
Wind River Basin-
230 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of east central Fremont
County through 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Hidden Valley, or 12 miles north of Riverton,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Small hail may cover the ground. Gusty winds could blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
  Hidden Valley and Boysen State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4316 10853 4333 10844 4326 10805 4301 10818
TIME...MOT...LOC 2029Z 291DEG 14KT 4322 10839

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, May 17, 1:44 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
244 PM MDT Tue May 17 2022

WYZ020-172115-
Natrona County Lower Elevations-
244 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of northeastern Natrona
County through 315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Teapot Rock, or 31 miles north of Casper, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
  Teapot Rock.

This includes Interstate 25 between mile markers 207 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4322 10659 4339 10651 4333 10610 4307 10623
TIME...MOT...LOC 2044Z 289DEG 15KT 4328 10645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, May 17, 3:36 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
436 PM MDT Tue May 17 2022

WYZ004-172300-
North Big Horn Basin-
436 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern Big
Horn County through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm just
west southwest of Otto, or 15 miles west of Basin, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail. The hail
         could cover the ground and possibly roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Otto around 445 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4424 10852 4441 10855 4448 10812 4423 10806
TIME...MOT...LOC 2235Z 259DEG 23KT 4433 10835

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21
Special weather statement, May 17, 4:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
512 PM MDT Tue May 17 2022

WYZ020-172345-
Natrona County Lower Elevations-
512 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of east central Natrona
County through 545 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bar Nunn, or 7 miles northwest of Casper, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. A plethora of
         small hail could cover the ground, and briefly on roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Casper, Mills, Evansville, Bar Nunn, Homa Hills, Casper-Natrona
County International Airport, and Casper Events Center.

This includes Interstate 25 between mile markers 176 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4285 10658 4303 10659 4302 10608 4278 10607
TIME...MOT...LOC 2310Z 289DEG 24KT 4292 10644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21

The radar

The Riverton/Lander radar (KRIW), 155 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Big Horn

When
May 17, 4:20 PM MST to 4:25 PM MST
Where
Big Horn County, 3 mi N of Basin to 4.06 mi NNE of Basin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.423, -108.050

A trained spotter reported quarter size hail to the north of Basin along Highway 789.

Hail, Natrona

When
May 17, 4:21 PM MST to 4:28 PM MST
Where
Natrona County, 2.57 mi SE of (Cpr)natrona Co Arpt to 2.78 mi SE of (Cpr)natrona Co Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.870, -106.440

A trained spotter reported nickel size hail to the west of Casper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027966, 1027967.